The Lipitor Dilemma
By Eleanor Laise from the
November 2003 issue of Smart Money Magazine
... an alarming number of patients have linked the best-selling drug to memory loss and crippling muscle pain, Smart Money Magazine in its November 2003 issue asks, “is America overdosing on Lipitor?” The seven page in-depth article entitled The Lipitor Dilemma was written by Eleanor Laise.
This intriguing article details the adverse effects that Lipitor, (the most potent of the statin drugs prescribed to reduce cholesterol), has had on a number of American families.
Some feel that Statin drugs can save lives because lowering cholesterol can reduce the risk of coronary heart disease (the jury is still out on this one!). It was not that easy for Mike and Sharon Hope whose lives were turned upside down starting in 1998. In January of that year, Mike started on a prescription of 10mg of Lipitor per day. Within months, Mike’s cholesterol was under control but he began to suffer some aches and pains and even began misplacing things. Things went from bad to worse, and by 2001, his muscles were so weak that his legs would collapse under him. His condition has improved since coming off the drug in January 2002 but he is far from fully recovered – the same condition that many others detailed in the article find themselves.
One of the other Lipitor patients discussed in the article was Brenda Horton who after just 3 months on 10mg of lipitor per day often felt her heart skipping beats. She eventually consulted Dr. Peter Langsjoen, a Texas cardiologist, who diagnosed Brenda with “statin-induced diastolic dysfunction”. Dr. Langsjoen went on to say how statins, including Lipitor, can cause a depletion in the essential nutrient Coenzyme Q10. Without CoQ10, the cell’s mitochondria can’t produce energy. The shortage may cause muscle pain and weakness, but the heart is especially susceptible because it uses so much energy.
There are no official warnings in the U.S. on Lipitor and other statins regarding CoQ10 depletion. Labeling in Canada, however, clearly warns of CoQ10 depletion and even notes that this nutrient deficiency “could lead to impaired cardiac function in patients with borderline congestive heart failure.”
If you or anyone you know is taking Lipitor or any other statin drug we strongly suggest that you get a copy of the November 2003 issue of Smart Money Magazine and read the seven page in-depth article entitled The Lipitor Dilemma written by Eleanor Laise. It is a remarkable and very informative piece of writing.